MAUDE Adverse Event Report: MENTOR TEXAS MENTOR CPX 4 BREAST TISSUE EXPANDER WITH SUTURE TABS; EXPANDER, SKIN, INFLATABLE

MENTOR TEXAS MENTOR CPX 4 BREAST TISSUE EXPANDER WITH SUTURE TABS; EXPANDER, SKIN, INFLATABLE
Catalog Number 3549216
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The mentor failure analysis lab has received the device for evaluation.The analysis has begun, but is not complete at this time.When the investigational analysis has been completed, a supplemental report will be submitted.A device history record review is in progress.Once completed, a supplemental report will be submitted.Concomitant products: 650cc mentor cpx 4 breast tissue expander with suture tabs, catalog #3549216, serial #(b)(4).Manufacturer¿s reference number: (b)(4).
 
Event or Problem Description
It was reported that a (b)(6) female patient underwent revision breast reconstruction on (b)(6) 2017 with a 650cc mentor cpx 4 breast tissue expander with suture tabs ((b)(4)) and an 800cc mentor cpx 4 breast tissue expander with suture tabs ((b)(4)).The patient experienced right side expander deflation, left breast capsular contracture (baker grade ii), left side seroma, and a left side tissue expander magnet issue post bilateral mastectomies and reconstruction.The patient underwent bilateral explantation and replacement with mentor implants.Upon explantation, it was noted that the right device was totally deflated and had a hole at the seam of the expander, and was leaking from the reinforced area at the edge of the implant.Excess tissue(skin) both medially and laterally on the right side was excised.The left breast was evacuated of 600 ml of fluid.A total capsulectomy was performed on the left side.The left side tissue expander magnet had reversed polarity as it repelled several different magna finders that were used when device was implanted, and also did this when it was removed from the body.The patient also underwent adjacent tissue transfer to report sunken in deformity at the anterior check wall in the right breast.
 
Additional Manufacturer Narrative
The investigation of the returned device was completed by the failure analysis lab on 6/7/2018.Device evaluation summary: it was reported that a (b)(6) female patient underwent revision breast reconstruction on (b)(6) 2017 with a 650cc mentor cpx 4 breast tissue expander with suture tabs and an 800cc mentor cpx 4 breast tissue expander with suture tabs.The patient experienced right side expander deflation, left breast capsular contracture (baker grade ii), left side seroma, and a left side tissue expander magnet issue post bilateral mastectomies and reconstruction.This summary relates to the right sided deflated device.Upon receipt by mentor, the device returned without fluid.No foreign material was observed within the device or on the shell surface.The product evaluation team discovered a rent measuring approximately 0.6 cm on the anterior aspect.No other anomalies were discovered.Because the authorization for return and examination of medical device form was not signed and/or returned to mentor, the product evaluation team was precluded from further evaluating the device.The complaint was confirmed since a rupture was found on the device.However, at this point it is not possible to determine the root cause of such damage.There is no evidence that the issue is related with manufacturing.Because the product evaluation team was unable to confirm any unusual failure mode, no corrective action will be taken at this time.Breast implants are not considered lifetime devices and deflation is a known complication associated with these devices and is referenced in our product insert data sheet.Manufacturer¿s reference number: (b)(4).
 
Additional Manufacturer Narrative
The device history record (dhr) of lot number 7331322 was reviewed on 4/10/2018 and no anomalies were found related to this complaint.In addition, the dhr review verifies that the devices were manufactured in accordance with documented specification and procedures.Manufacturer¿s reference number: (b)(4).

Brand Name
MENTOR CPX 4 BREAST TISSUE EXPANDER WITH SUTURE TABS
Common Device Name
EXPANDER, SKIN, INFLATABLE
Manufacturer (Section D)
MENTOR TEXAS
3041 skyway circle north
irving TX 75038
MDR Report Key7344005
Report Number1645337-2018-01554
Device Sequence Number16492281
Product Code LCJ
UDI-Device Identifier00081317006763
UDI-Public00081317006763
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/26/2020
Device Catalogue Number3549216
Device Lot Number7331322
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2018
Initial Date Received by Manufacturer 02/15/2018
Supplement Date Received by Manufacturer02/15/2018
02/15/2018
Initial Report FDA Received Date03/15/2018
Supplement Report FDA Received Date05/03/2018
06/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR